NHM
Periodically growing solutions in a class of strongly monotone semiflows
Ken-Ichi Nakamura Toshiko Ogiwara
Networks & Heterogeneous Media 2012, 7(4): 881-891 doi: 10.3934/nhm.2012.7.881
We study the behavior of unbounded global orbits in a class of strongly monotone semiflows and give a criterion for the existence of orbits with periodic growth. We also prove the uniqueness and asymptotic stability of such orbits. We apply our results to a certain class of nonlinear parabolic equations including a weakly anisotropic curvature flow in a two-dimensional annulus and show the convergence of the solutions to a periodically growing solution which grows up in infinite time changing its profile time-periodically.
keywords: strongly monotone semiflows. Periodically growing solutions
DCDS
The global attractor of semilinear parabolic equations on $S^1$
Hiroshi Matano Ken-Ichi Nakamura
Discrete & Continuous Dynamical Systems - A 1997, 3(1): 1-24 doi: 10.3934/dcds.1997.3.1
We study the global attractor of semilinear parabolic equations of the form

$u_t=u_{x x}+f(u,u_x),\ x\in\mathbb{R}$/$\mathbb{Z}, \ t>0.$

Under suitable conditions on $f$, the equation generates a global semiflow on a suitable function space. The general theory of inertial manifolds does not apply to this equation due to lack of the so-called spectral gap condition. Using a totally different method, we show that the global attractor is the graph of a continuous mapping of finite dimension. We also show that this dimension is equal to $2[N$/$2]+1$, where $N$ is the maximal value of the generalized Morse index of equilibria and periodic solutions. Note that we do not make any assumption regarding the hyperbolicity of those solutions. We further prove that there exists no homoclinic orbit nor heteroclinic cycle.

keywords:
NHM
Periodic traveling waves in a two-dimensional cylinder with saw-toothed boundary and their homogenization limit
Hiroshi Matano Ken-Ichi Nakamura Bendong Lou
Networks & Heterogeneous Media 2006, 1(4): 537-568 doi: 10.3934/nhm.2006.1.537
We study a curvature-dependent motion of plane curves in a two-dimensional cylinder with periodically undulating boundary. The law of motion is given by $V=\kappa + A$, where $V$ is the normal velocity of the curve, $\kappa$ is the curvature, and $A$ is a positive constant. We first establish a necessary and sufficient condition for the existence of periodic traveling waves, then we study how the average speed of the periodic traveling wave depends on the geometry of the domain boundary. More specifically, we consider the homogenization problem as the period of the boundary undulation, denoted by $\epsilon$, tends to zero, and determine the homogenization limit of the average speed of periodic traveling waves. Quite surprisingly, this homogenized speed depends only on the maximum opening angle of the domain boundary and no other geometrical features are relevant. Our analysis also shows that, for any small $\epsilon>0$, the average speed of the traveling wave is smaller than $A$, the speed of the planar front. This implies that boundary undulation always lowers the speed of traveling waves, at least when the bumps are small enough.
keywords: front propagation periodic traveling wave homogenization. curve-shortening

Year of publication

Related Authors

Related Keywords

[Back to Top]